Posted by Roxanne Hawn | Posted in Adverse Vaccine Reaction - Recovery from Meningoencephalomyelitis | Posted on 10-10-2012
Miss Lilly and I hauled our silly selves across town for her veterinary neurology recheck appointment this morning, in advance of this weekend’s third round of cytarabine injections. It has been 6 weeks since her last neuro exam and 9 weeks since her major adverse vaccine reaction relapse. Here is today’s news.
Lilly’s longest streak of steady improvement earlier this year was 9 weeks. So, this week, we’ve matched that and have high hopes it will continue.
On exam, Lilly looks neurologically awesome. She is brighter, more responsive, engaged than at her last exam. She is still weak in some ways (in the tail, for example) and continues to have issues with sensing her body in space, but she looks good … really good.
So, after about 6 weeks at 1.5 mg of dexamethasone (steroid) each day, we’re going to 0.75 mg dex once a day.
If she holds steady on that dose for a month or so, then we’ll try going to every other day. We see our veterinary neurologist again November 12.
She will have had 2 more cytarabine cycles before then.
Lilly’s previous “danger dose” was 0.375 mg of dex every other day or every third day, so I will try not to worry too much about this new dose if / when we go to alternating days.
Keep in mind that dex is ~10 times stronger than prednisone (a common steroid), so 0.75 mg dex is like 7.5 mg of pred.
BRAIN SAFETY ALERT
We chatted with our veterinary neurologist about Lilly’s steroid-fueled eating indiscretion that led to induced vomiting on Monday. Holy CRAP! Using peroxide could have been a VERY bad idea for Lilly. It turns out that some dogs develop encephalopathy after ingesting hydrogen peroxide.
Like we need something like that on top of her rabies vaccine-induced meningoencephalomyelitis (inflammation of the brain and lining of the brain and spinal cord).
So, kids, we dodged a bullet there and won’t ever risk it again.
That means, we have to:
- Fortify our efforts to keep Lilly from eating dangerous / non-food things
- Run straight to the veterinary hospital for an apomophine shot (magic vomiting shot), if she ever eats something scary again
NEXT UP … 4 more cytarabine injections
So, we’re all set for another 4 sub-q injections of cytarabine this weekend. Other than some little sores on her lips, Lilly handles the “chemo” drug very well. So, we will continue to use cytarabine as a bridge while we wean her off (or down) on these steroids. (Click through if you want to see the research upon which our treatment decisions are based.)
I keep thinking that I’ll have the time / energy to get back on a regular 5-day-a-week blogging schedule, but that’s probably not likely or at least not a consistent reality.
So, for now … that’s our news.
Lilly is doing really well, and we’ll continue this treatment plan. There are no guarantees. This may not work long term, but for now:
- Lilly is getting stronger.
- Lilly is happy.